WHO home page

 

Selected Practice Recommendations for Contraceptive Use

Second edition

 

Question

21. What can a woman do if she vomits after taking emergency contraceptive pills (ECPs)?

Vomiting within 2 hours after taking a dose of pills

  • She should take another ECP dose as soon as possible. If she is taking combined estrogen-progestogen ECPs, she may want to use an anti-emetic before taking the second dose.
  • If vomiting continues, a repeat ECP dose can be given vaginally.

 

Comments

The expert Working Group noted that levonorgestrel-only ECPs are less likely to cause nausea and vomiting than are combined estrogen-progestogen ECPs.

The expert Working Group considered that 2 hours was sufficient for hormone absorption and that no action is required if a woman vomits after this time.

 

Systematic review question

How does vomiting or diarrhoea during ECP use affect contraceptive effectiveness?

 

References from systematic review

No studies identified.

 

Key unresolved issues

Does vomiting within 2 hours after taking ECPs result in a meaningful decrease in effectiveness?